Dark Coronary Toxidrome - "A Case of Methemoglobinemia Presenting as Acute Coronary Syndrome in a Patient with Polysubstance Abuse"
Firas Al sammarrai, Devendra Patel* and Nidal Arnous
Department of Internal Medicine, Prince George’s Hospital Center, 3001 Hospital Dr, Cheverly, Maryland 20785, USA
- *Corresponding Author:
- Devendra Patel
Department of Internal Medicine, Prince George’s Hospital Center
3001 Hospital Dr, Cheverly, Maryland 20785, USA
E-mail: [email protected]
Received Date: November 18, 2015; Accepted Date: February 21, 2016; Published Date: February 29, 2016
Citation: Sammarrai FA, Patel D, Arnous N (2016) Dark Coronary Toxidrome - "A Case of Methemoglobinemia Presenting as Acute Coronary Syndrome in a Patient with Polysubstance Abuse". J Clin Toxicol 6:277. doi: 10.4172/2161-0495.1000277
Copyright: © 2016 Sammarrai FA, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Polysubstance abuse is common worldwide, with noticeable tendency of users to mix different types of drugs to reach desirable effects/pleasure. This group of population, present often to ED with acute toxicity with manifestations, that are atypical for the known classic drug abuse syndromes, because of mixing more than one substance. This case describes a previously healthy young Asian female presented to ED with her boyfriend after she developed sudden sever central chest pain, with SOB and pallor. In ED, patient was found hypotensive, tachycardic and lethargic. EKG showed nonspecific ST changes and troponins were elevated. Emergent referral for cardiac cath center was done, and Cardiac cath showed patent coronaries. On further questioning of the patient and her boyfriend, patient had taken a lot of alcohol, with Poppers (amyl nitrate), cocaine and Sildenafil, when she was celebrating with her boyfriend. Her methemoglobin (Met Hb) level was 52%. Patient was diagnosed of cocaine induced coronary vasospasm, and Popper (amylnitrate) and adulterants induced methemoglobinemia. Patient's methomoglobulinemia was treated successfully with one dose of methylene blue (as per poison control center guidelines). Cocaine itself and its metabolites are not recognized to cause methemoglobinaemia. Adulterants, pharmacologically active substances added to recreational drugs, added to cocaine are associated with methemoglobinaemia. Drug dealers add these substances to increase the weight of the expensive powder (which will increase their profit margin), and to give a false impression of purity to the user. Street cocaine in North America commonly contains both phenacetin and local anaesthetics (benzocaine, prilocaine and cetacaine) as adulterants. Poly-drug use is common in recreational drug users and the use of two or more agents may increase the risk of developing methemoglobinaemia. Clinicians managing patients with acute recreational drug toxicity should be aware of the potential for methemoglobinaemia in these patients.